33 year old male that has had muscle faciculations for the last 2 months or so and i am getting a bit worried. i went to my neurologist last month to see if the faciculations that I am having are something to worry about. They are happening just about everywhere on my body both night and day continously. I asked him about ALS and he did, was a routine test (touch finger to nose, push up and down on my legs and arms and toe, looked in my eyes and checked my vision),and he said that I shouldn't really worry about it.
So a month later I am still having them (faciculations) and I don't really know what to do or think. i kinda feel a bit weak in my legs, but it still seems that I have all the stregnth that I had before all this started to happen. I am not really triping over myself or stubbling, but it still feels a bit weird when I walk. Maybe this is all pyshological and I am really focuing in on this so I am making myself believe that there is something wrong. It feels like I pinched a nerve or something. I am going to get an EMG test next thursday, which I wish was tomorrow, so hopefully it will come back negative. The question that I have is, won't the test be postive if the twitching is still happening while the test is being preformed and it will show that I have ALS?
I have read so much about this and it is really, really, really worrying me. Can so body please help me out here.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
It must be emphasized that in the majority of cases muscle twitches are benign meaning that they are of no consequence and are not resulting from a serious cause. In such cases, the twitches may be related to anxiety/stress, caffeine, and often occur after recent strenuous activity or muscle over-use. It is important in such cases to reduce stress/anxiety levels and to reduce caffeine intake. Tremors of the hands can be physiological that is exacerbated by stress/anxiety and caffeine.
Benign fasciculation syndrome (BFS) is a condition in which there are involuntary twitches of various muscle groups, most commonly the legs but also the face, arms, eyes, and tongue. If the diagnosis is confirmed and other causes are excluded, it can be safely said that the likelihood of progression or occurrence of a serious neurologic condition is low.
When BFS is present but not particularly bothersome or disabling, treatment is not necessary. If severe and it requires treatment, there are a few medication options though this condition is not very common, and the research that has been done on its treatment is limited. Minimizing caffeine and stress, and treating anxiety if it is present, will improve your symptoms.
However in general (and please understand I am not trying to imply I feel this is the case in you), when fasciculations occur in the setting of associated symptoms such as progressive loss of sensation, tingling or numbness, weakness, trouble swallowing and other symptoms, the cause may be due to a peripheral nervous system problem. The location of the problem could be the anterior horn cells, i.e., the area predominantly affected in ALS. However, other conditions can also affect this area.
Twitching may also be the results of a neuropathy, hypocalcemia, seizure (if symptoms are migratory), or underlying emotional/psychiatric disturbance.
It is good that you have seen a neurologist. The EMG/NCS will be beneficial to determine if there is evidence of muscle/nerve injury.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.